Numerical modeling of flow over a chute spillway

KIRKGÖZ M. S. , AKÖZ M. S. , Oner A. A.

JOURNAL OF HYDRAULIC RESEARCH, vol.47, no.6, pp.790-797, 2009 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 47 Issue: 6
  • Publication Date: 2009
  • Doi Number: 10.3826/jhr.2009.3467
  • Page Numbers: pp.790-797


The simulation performance of two-dimensional flow over a round-crested chute spillway is examined using the finite element method along with the standard k-epsilon and the standard k-epsilon turbulence models. The volume of fluid method is used to determine the free surface of the flow. A mesh dependence study is conducted using the results obtained from three meshes of different densities. Grid convergence analyses indicate that the discretization error in the predicted velocities on the fine-mesh solution is within 2%. A two-layer model for the near-wall treatment was adopted involving a sufficiently fine mesh to model the viscosity-affected region. The numerical results are compared with experimental data for validation of turbulence models. Mean square errors of measured and predicted free surface and velocity profiles indicate that although both closure models predict the chute flow properties with a reasonable accuracy, the agreement using the k-e model is slightly better.